Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 151, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 27, 2024, 6:51 PM EDT for Erie County, Ottawa County, Sandusky County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2024, 6:51 PM EDT (22:51 UTC)
- Expired
- Aug 27, 2024, 7:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Erie County, OH, Ottawa County, OH, Sandusky County, OH
The radar
The Cleveland radar (KCLE), 85 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:30 PM EDT | MARINE TSTM WIND 41 | 1 Nne Sandusky, OH | public weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 6:42 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
145
WUUS51 KCLE 272251
SVRCLE
OHC043-123-143-272330-
/O.NEW.KCLE.SV.W.0151.240827T2251Z-240827T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
651 PM EDT Tue Aug 27 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Ottawa County in northwestern Ohio...
Erie County in north central Ohio...
Sandusky County in northwestern Ohio...
* Until 730 PM EDT.
* At 650 PM EDT, severe thunderstorm outflow winds were located
along a line extending from 8 miles north of Put-In-Bay to Genoa,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Sandusky, Fremont, Western Vermilion, Port Clinton, Kelleys Island,
Bellevue, Clyde, Oak Harbor, Genoa, Woodville, Elmore, Green
Springs, Northern Milan, Milan, Castalia, Ballville, Catawba
Island, Millbury, Marblehead, and Berlin Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4162 8313 4151 8296 4153 8288 4164 8282
4159 8284 4153 8279 4161 8268 4151 8272
4146 8304 4145 8304 4142 8292 4149 8269
4145 8269 4138 8250 4143 8235 4129 8234
4126 8311 4146 8341 4160 8342
TIME...MOT...LOC 2250Z 314DEG 38KT 4177 8285 4153 8336
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GreenawaltWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:32 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 27, 6:32 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
632 PM EDT Tue Aug 27 2024
.SYNOPSIS...
Low pressure will cross the Upper Great Lakes through this
evening and push east into Canada. This low will drag a cold
front south across the area tonight into Wednesday. This
frontal boundary will stall near the Ohio Valley on Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
6:00 PM Update...
We are monitoring a line of thunderstorms moving in from the
northwest out of Michigan. Latest mesoanalysis data has a sharp
instability gradient with much less instability and much greater
CIN in our forecast area, so theoretically this line of storms
should dissipate but there is a lot of uncertainty with when
these storms weaken and how long they can maintain some
strength. It's feasible that's some isolated to scattered severe
or near-severe gusts are contained within this line as it moves
across Lake Erie and the far northern part of our forecast area.
Previous Discussion...
A Heat Advisory remains in effect for portions of the area
through this evening. 2 PM heat index values have managed to
climb above the century mark at Toledo Executive and Sandusky
County Region. Radar remains quiet as the cap is holding so
far. The upper level high at 5h of 5940m was parked over the Mid
Mississippi Valley with the ridge axis from the high to east
half of the Great Lakes region. A short wave over Minnesota will
track east this evening and overnight. Several model continue
to struggle with timing a MCS thunderstorm complex track across
Michigan this evening and across the Lake Erie between 05z and
11z Wednesday. This convection could linger into morning
commute. The main threat will be marine winds overnight and
isolated strong to gusty winds for lakeshore areas predawn to 10
am Wednesday and convection should weaken farther south and
away from the main short wave and dynamics.
SPC has updated the Slight Risk area for severe storms across
north central and central Ohio for Wednesday. The ridge axis is
expected to dampen and shift east on Wednesday. In addition,
last short wave will initiate convection over central Indiana
and track east across west central and central Ohio Wednesday
afternoon and evening. The primary threat albeit isolated is
damaging winds from isolated storms.
There is great deal uncertainty on the cloud debris on Wednesday
from morning convection. Temps will be impeded a tad by clouds
and we have are on hold with issuing an advisory. Additional
rain chances are elevated near the second round of storms. As a
result, we did not issue a Heat Advisory for Wednesday.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A weak frontal boundary will stall out over central or southern Ohio
on Thursday. There will be a weak easterly or northeasterly flow
over the area Thursday. In the upper levels, a small ridge will
track from west to east across the southern Great Lakes region
Thursday into Thursday evening. With the stalled front near central
Ohio, we will keep in a 20 to 30 percent POP for Thursday afternoon
and evening. High temperatures will be slightly cooler on Thursday,
ranging from the lower 80s near the lakeshore and the upper 80s
closer to central Ohio.
The stalled front over Ohio will begin to retreat northward Thursday
night into Friday morning. A broad upper level trough will take
shape over the Northern CONUS moving into the Great Lakes region on
Friday. A cold front will slide through the Great Lakes into the
Ohio Valley Friday afternoon into the overnight. Ahead of that cold
front, high temperatures will climb back in the lower and middle 90s
Friday afternoon. The heat index may also rise back into the upper
90s to around 100 degrees again Friday afternoon. Scattered showers
and storms will increase from west to east late Friday afternoon
into the evening. POPs will become likely Friday evening into the
overnight hours as this cold front will track slowly into the area.
A few strong to severe storms may be possible with damaging winds
and large hail.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The cold front will continue to track slowly southeastward across
the area on Saturday. Scattered showers and isolated storms will
again be possible, mainly over our central and northeast Ohio
counties as well as NWPA on Saturday. Northwest Ohio and Lake Erie
will be drier on Saturday behind the cold front. Temperatures will
also be cooler in the upper 70s to lower 80s on Saturday. The broad
upper level trough will sharpen up and dig across the Great Lakes
region on Sunday which will help push a secondary cold front through
the area Sunday afternoon. There could be a few spotty showers with
the secondary cold front Sunday into Sunday evening. High
temperatures will reach the upper 70s to middle 80s before that
stronger secondary cold front passes through on Sunday. High
pressure and a much cooler airmass will start to move in Sunday
night and Monday. High temperatures on Monday will only be in the
upper 60s to lower 70s with some lake effect clouds and maybe a few
lake effect rain showers.
&&
.AVIATION /18Z Tuesday THROUGH Sunday/...
VFR conditions will prevail through 00Z and good chance of TSRA
between 11Z and 18Z Wed for all taf sites. Low pressure is
expected to track is forecast to cross northern Lake Huron this
afternoon dragging a cold front settling south. There is some
uncertainty with the remnant outflow boundaries from this
morning. However, cap should hold and only isolated convection
is expected with coverage too low to mention in tafs through 00Z
Wed.
Several short range are targeting convection developing
over eastern Michigan and tracking southeast. This activity will
affect all taf sites but taper by noon on Wednesday. If
thunderstorms occur overnight, the potential exists for strong
wind gusts of 40 knots. An initial tempo group with gust 25
knots is start and later packages should adjust higher with
certainty of the location of strong storms overnight into
Wednesday morning.
Winds will become light again tonight. A lake breeze is
possible at ERI this afternoon but think it is unlikely to reach
CLE.
Outlook...Non-VFR will be possible Wednesday through Friday in
thunderstorms. Wednesday morning and Friday afternoon into
Friday night are the two periods mostly likely to experiences
thunderstorms and subsequent non-VFR conditions.
.MARINE...
A weak cold front will drift southward across Lake Erie Wednesday
morning. Southwest winds 5 to 12 knots are expected ahead of this
front tonight. Winds will become westerly by Wednesday morning and
northerly 8 to 15 knots by Wednesday afternoon. Winds will continue
to shift becoming easterly or northeasterly by Wednesday night into
Thursday. The weak front will stall south of the lake but retreat
northward as a warm front Thursday night into Friday morning. Winds
will become south to southeasterly 5 to 12 knots by Friday morning
and shifting from the southwest by Friday afternoon. Another cold
front will move across the lake Friday night into Saturday morning.
With offshore flow and winds, waves are expected to be 1 to 2 feet.
With the onshore flow, waves will become 2 to 3 feet. A light
westerly wind 5 to 10 knots will return on Saturday. A slightly
stronger cold front will move across the lake Sunday afternoon with
a slightly stronger northerly winds 10 to 15 knots. At this time, no
headlines are anticipated through Saturday.
Thunderstorms may drop southeast across Lake Erie overnight with
gusty winds late tonight into Wednesday morning. A few more
thunderstorms are possible over the lake with the cold front early
Wednesday, but confidence is low. A few thunderstorms may occur over
the lake late Friday afternoon into Friday night with the next cold
front.
&&
.CLIMATE...
Temperatures will approach record values at some climate sites on
Tuesday and Wednesday. The following are record highs during the
Tuesday to Wednesday time frame (August 27-28).
Date Toledo Mansfield Cleveland Akron Youngstown Erie
08-27 99(1993) 93(1983) 102(1948) 97(1948) 96(1948) 92(1948)
08-28 96(1973) 92(1973) 98(1953) 94(1973) 96(1948) 93(2018)
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ003-006>011-
017>019-027>030-036-037-047.
PA...None.
NY...None.
MARINE...None.
&&
SYNOPSIS...FZ
NEAR TERM...FZ/Saunders
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...FZ
MARINE...Sullivan
CLIMATE...Hazardous weather outlook, Aug 27, 6:41 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 641 PM EDT Tue Aug 27 2024 OHZ003-006>011-017>019-282245- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron- 641 PM EDT Tue Aug 27 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 659 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms remain possible into Wednesday. Some thunderstorms could be strong, especially if they linger into the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ027>030-036-037-047-282245- Wyandot-Crawford-Richland-Ashland-Marion-Morrow-Knox- 641 PM EDT Tue Aug 27 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms remain possible into Wednesday. Some thunderstorms could be strong, especially if they linger into the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>149-162>169-OHZ012>014-089-PAZ001>003-282245- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva- on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore- Northern Erie-Southern Erie-Crawford- 641 PM EDT Tue Aug 27 2024 ...SEVERE THUNDERSTORM WATCH 659 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms remain possible into Wednesday. Some thunderstorms could be strong, especially if they linger into the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-OHZ020>023-031>033-038-282245- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Medina-Summit-Portage-Trumbull-Wayne-Stark-Mahoning- Holmes- 641 PM EDT Tue Aug 27 2024 This Hazardous Weather Outlook is for Lake Erie and northeast Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms remain possible into Wednesday. Some thunderstorms could be strong, especially if they linger into the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 27, 6:24 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
624 PM EDT Tue Aug 27 2024
OHZ003-006>008-272330-
Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
624 PM EDT Tue Aug 27 2024
...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...SANDUSKY...WOOD AND
LUCAS COUNTIES THROUGH 730 PM EDT...
At 623 PM EDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from Luna Pier to Lambertville
to 7 miles south of Blissfield. Movement was southeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Toledo, Bowling Green, Fremont, Port Clinton, Swanton, Perrysburg,
Oregon, Sylvania, Bellevue, Clyde, Rossford, Waterville, Northwood,
Whitehouse, Oak Harbor, Gibsonburg, Genoa, Woodville, Holland, and
Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Strong
winds will likely precede any thunderstorms.
&&
LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
4169 8344 4169 8334 4160 8313 4151 8299
4152 8290 4156 8284 4149 8273 4149 8296
4145 8304 4143 8301 4145 8297 4142 8294
4144 8285 4126 8284 4126 8340 4136 8388
TIME...MOT...LOC 2223Z 312DEG 44KT 4182 8342 4172 8361 4173 8391
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GreenawaltSpecial weather statement, Aug 27, 6:25 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
625 PM EDT Tue Aug 27 2024
OHZ003-006>008-272330-
Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
625 PM EDT Tue Aug 27 2024
...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...SANDUSKY...WOOD AND
LUCAS COUNTIES THROUGH 730 PM EDT...
At 624 PM EDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from Luna Pier to near
Lambertville to 7 miles south of Blissfield. Movement was southeast
at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Toledo, Bowling Green, Fremont, Port Clinton, Swanton, Perrysburg,
Oregon, Sylvania, Bellevue, Clyde, Rossford, Waterville, Northwood,
Whitehouse, Oak Harbor, Gibsonburg, Genoa, Woodville, Holland, and
Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Strong
winds will precede any thunderstorms.
&&
LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
4169 8344 4169 8334 4160 8313 4151 8299
4152 8290 4156 8284 4149 8273 4149 8296
4145 8304 4143 8301 4145 8297 4142 8294
4144 8285 4126 8284 4126 8340 4136 8388
TIME...MOT...LOC 2224Z 312DEG 40KT 4181 8342 4172 8360 4172 8391
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GreenawaltThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:01 PM EDT | Special Marine Warning | CLE | 119 min | |
| Aug 27, 6:24 PM EDT | Special Weather Statement | CLE | Lucas, Sandusky, Wood | 66 min |
| Aug 27, 6:25 PM EDT | Special Weather Statement | CLE | Lucas, Sandusky, Wood | 65 min |
| Aug 27, 7:11 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Ottawa, Sandusky, Seneca, Wood | 64 min |
| Aug 27, 7:23 PM EDT | Special Marine Warning | CLE | 97 min | |
| Aug 27, 7:34 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Erie, Hancock, Huron, Lorain, Sandusky and 2 more | 41 min |
| Aug 27, 7:52 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Cuyahoga, Geauga, Lake | 53 min |
| Aug 27, 7:59 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Hancock, Seneca, Wyandot | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.